Blogs, Articles & Research

Don’t Mix Grapefruit and Pills!

 

Comment:

Although you should be warned before taking medication there are still large numbers of people who are unaware that aspects of their diet such as grapefruits could be causing them further health risks.

Are you on medication that meant you shouldn't eat grapefruits, were you warned about it beforehand? 

 

Research:

Doctors are warning about a lack of knowledge of patients who take medication that should not be mixed with grapefruit. This is of concern because grapefruit can stop some medications from being broken down causing them to act as an overdose. 

Researchers who first warned of this problem have said that the number of drugs that are affected by grapefruit are growing. The researchers in question are from the Lawson Health Research Institute in Canada said the number of drugs which had serious side effects with grapefruit had gone from 17 in 2008 to 43 in 2012.

The drugs include those for blood pressure, cancer and cholesterol-lowering statins and those taken to suppress the immune system after an organ transplant.

The problem occurs because chemicals in grapefruit, furanocoumarins destroy the enzymes that break the drugs down which causes dangerously high levels to be found, as this example shows. 

"Three times the levels of one blood pressure drug, felodipine, was reported after patients had a glass of grapefruit juice compared with a glass of water."

The side effects are varied depending on the drug, but include stomach bleeds, altered heart beat, kidney damage and sudden death.

Dr David Bailey, one of the researchers said; "One tablet with a glass of grapefruit juice can be like taking five or 10 tablets with a glass of water and people say I don't believe it, but I can show you that scientifically it is sound. So you can unintentionally go from a therapeutic level to a toxic level just by consuming grapefruit juice."

The report said: "We contend that there remains a lack of knowledge about this interaction in the general health care community.... Unless health care professionals are aware of the possibility that the adverse event they are seeing might have an origin in the recent addition of grapefruit to the patient's diet, it is very unlikely that they will investigate it."

Neal Patel, from the Royal Pharmaceutical Society said: "Grapefruit isn't the only food that can cause issues, for example milk can stop the absorption of some antibiotics if taken at the same time. Also other citrus fruits such as Seville oranges and limes can have the same effect. 

 

Original article can be found here: http://www.bbc.co.uk/news/health-20497086

Read some of our latest blogs

How Does Your Gut Affect Your Health? 14 February 2017 - The word bacteria normally has a negative association. Bacteria has become a generalised term we use...
Hormonal Imbalance and Eating Disorders 6 December 2016 - Hormonal Imbalance and Eating Disorders Hormones are chemical substances in our body that regulate several processes,...
The Link Between Post-Traumatic Stress Disorder and Eating Disorders 1 November 2016 - Eating disorders often appear in combination with other mental health disorders, such anxiety, depression, obsessive-compulsive disorder,...
Is there a link between Irritable Bowel Syndrome and Eating Disorders? 11 October 2016 - Eating disorders are mainly characterised by deficient food intake, disordered eating behaviour, such as not eating...